Tuesday, July 26, 2005

Too Late For Some

From: PEOPLE'S PHARMACY

Anti-depressant warning too late for some
By JOE AND TERESA GRAEDON
King Features Syndicate

Some psychiatrists may have been shocked by the Food and Drug Administration's recently revised labeling for antidepressants: "Adults being treated with antidepressant medication, particularly those being treated for depression, should be watched closely for worsening of depression and for increased suicidal thinking or behavior."

This warning follows a similar one directed toward children and adolescents.

These cautions are doubly troubling because they are long overdue. For years the FDA has reassured physicians and patients that drugs like Prozac, Paxil and Zoloft would not make people worse or lead them to suicide.

Shortly after Prozac was introduced, however, we heard from a bereaved father about the death of his daughter, who was given Prozac for an eating disorder: "One month later, after taking this medication, she committed suicide by hanging herself. What was so strange about this unsuspected action was that she was not behaving like a person who was depressed or suicidal."

When we first heard from him in the late 1980s, we checked published reports of Prozac side effects and found nothing to suggest this could be a drug reaction. In 1990, however, a case report was published in the American Journal of Psychiatry. Harvard psychiatrists described six patients who suddenly developed "intense violent suicidal preoccupation after 2-7 weeks of fluoxetine (Prozac) treatment."

When we asked the drug company and the FDA about this report, we were told that depressed people sometimes commit suicide and that the drug was not to blame.

Over the past 15 years we have heard of many other instances in which people became preoccupied with harming themselves or others after starting on an antidepressant.

A man taking Zoloft woke in the middle of the night with a strong urge to kill himself. A woman reported having wild thoughts while on Prozac about ramming her car into other cars and getting a gun to kill an irritating co-worker.

One reader shared this sad story: "I am convinced that Zoloft caused my cousin to kill himself even though he was strongly opposed to suicide. He saw Zoloft advertised on television and asked his family doctor about it.

"The night my cousin told me he had started taking Zoloft, I immediately looked up the drug in your book The People's Pharmacy. I became alarmed when I read this sentence: 'Family members should help monitor people on Zoloft for suicidal thoughts or self-destructive behaviors. The doctor must be notified immediately in such cases.'

"I didn't know what to do. I didn't feel I could tell my cousin to stop taking the Zoloft. I regret to this day that I didn't call him back immediately and read that warning to him.

"One week later, he went out to check on his cattle. When he didn't return, his wife and sons went looking for him. They found him dead under his favorite tree. He had shot himself in the head with his father's double-barreled shotgun."

We wonder how many families have had to suffer like this one.

0 Comments:

Post a Comment

<< Home